There are a number of possible complications that can occur in a patient with rheumatoid arthritis (RA) who is being treated with disease-modifying anti-rheumatic drugs (DMARDS) or biologic therapy. Here is a partial rundown of some of them.

MTX seems to interfere with successful vaccination against pneumococci, the organism that causes most cases of pneumonia. Since pneumonia vaccination is a common procedure, this specific problem should be taken into account in a patient with RA. A limited immune response against influenza antigens has been seen with cyclosporine and azathioprine.

Studies involving TNF inhibitors- drugs that block the effects of tumor necrosis factor- indicate that there should be no interference with pneumococcal infection. Examples of TNF-inhibitors include Enbrel, Humira, and Remicade. Patients undergoing TNF inhibitor treatment indicate that the expected immune response after an influenza vaccine is very good. Vaccination tactics where the use of rituximab or abatacept is planned are currently unclear.

Risks for osteoporosis include smoking, insufficient calcium and vitamin D intake, expected ongoing prednisone use, and RA itself.

To reduce the risk for fracture:

• Lifestyle interventions to prevent bone loss should be encouraged

• Calcium and vitamin D supplementation should be prescribed.
oIn addition, blood levels of vitamin D25-OH should be checked to ensure that they are normal.
oLevels < 30 ng/mL suggest supplemental treatment is required.

• Prednisone dose should be minimized.

• Consider bisphosphonate (drugs like Fosamax, Actonel, Boniva) therapy. The American College of Rheumatology (ACR) recommends that all patients on chronic prednisone (> 5 mg daily for more than 1-3 months) be considered for bisphosphonate therapy.

• Regular testing for bone mineral density.

o The best method for this is dual-energy x-ray absorptiometry (DEXA) scanning.
o Testing should be performed every 1 to 2 years.
o If there is bone loss over time, consider more aggressive osteoporosis therapy.

Prior to starting TNF inhibitors, a chest x-ray and tuberculin skin test should be performed to screen for prior exposure to tuberculosis. Hospitalization and death from serious infections in patients treated with these agents have been reported and these drugs should be used with caution in patients with any susceptibility to infection or a history of tuberculosis. These drugs also should be avoided in patients with significant chronic infections and should be discontinued temporarily in all patients with acute infection.

Risk for latent tuberculosis should be assessed prior to initiation of a TNF-antagonist. A tuberculin skin testing (PPD) > 5 mm or more is considered positive.

What this means in a patient who comes from a country where BCG vaccine is routine is unclear.

Even patients with a negative PPD before therapy initiation have developed active tuberculosis; therefore all patients should be monitored for active disease. PPD tests should be administered annually.

Consultation with infectious disease specialists and pulmonary specialists as well as anti-tuberculosis therapy (usually isoniazid) should be considered before initiation of infliximab (Remicade) therapy in patients with a history of latent or active disease if a history of an adequate treatment course cannot be confirmed.

Those patients who have several or highly significant risk factors for infection and negative test findings for latent disease probably also need to be treated. Anti-TNF agents should not be used in patients with chronic hepatitis B infections, although these drugs may be safe in hepatitis C-infected patients.

Local injection site reactions with the subcutaneous drugs during the first month are usually temporary, and serious allergic reactions with infliximab infusions are not common.

Skin reactions with anakinra (Kineret) occur but rarely lead to serious complications. With the anti-TNF agents, development of ANA positivity and lupus-like illness are also rare.

Demyelinating conditions (MS-like disease) have been described. Another complication is aplastic anemia.

Although the incidence of lymphoma is generally increased in RA patients, it is unclear as to the relative frequency in patients receiving anti-TNF agents. So far, it appears that TNF-inhibitors might even lead to a lower incidence of lymphoma.

Heart failure may be aggravated by anti-TNF agents.

In October 2006, the FDA approved hypersensitivity and infection-related labeling changes for infliximab. This agent is contraindicated in patients with known hypersensitivity to inactive components of the injectable product or to any mouse proteins. While most skin rashes, hives, shortness of breath, and drop in blood pressure have occurred within 2 hours of infliximab infusion, some serum sickness-like reactions (fever, rash, headache, sore throat, muscle aches, joint pains, edema, and/or swallowing difficulty) have been seen after the second dose and on restarting treatment after an extended period.

After a severe hypersensitivity reaction, patients should not be receive infliximab again.

In December 2006, the US Food and Drug Administration (FDA) issued an alert with regard to spontaneous fatal progressive multifocal leukoencephalopathy (PML) due to JC polyomavirus (Jacob-Creutzfeld [JC] virus) in a small number of patients with SLE who had received rituximab therapy.

Rheumatology referral is strongly recommended for patients being considered for biologic therapy of any sort.


Leave a Reply

Your email address will not be published. Required fields are marked *